Alert archive / Wyoming / High Wind Warnings in 2013

High Wind Warning 18, NWS Cheyenne, WY

March 18, 20134 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 18, 2013, 10:21 AM MDT for 4 counties in Wyoming. It took effect at Mar 18, 2013, 2:00 PM MDT. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 10:21 AM MDT (16:21 UTC)
In effect from
Mar 18, 2013, 2:00 PM MDT
Expired
Mar 18, 2013, 8:09 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 3:15 PM MDTNON-TSTM WND GST 586 Nw Elk Mountain, WYWYDOT HALLECK RIDGE OBSERVATION SITE.
Mar 18, 3:50 PM MDTNON-TSTM WND GST 617 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED AT 50 MPH.
Mar 18, 4:10 PM MDTNON-TSTM WND GST 6011 Ssw Hanna, WYDANA RIDGE WYDOT SITE. SUSTAINED AT 45 MPH.
Mar 18, 4:15 PM MDTHIGH SUST WINDS 4115 E Sinclair, WYWALCOTT JUNCTION WYDOT SITE. 41 MPH AVERAGE SUSTAINED WIND BETWEEN 315 AND 415 PM. PEAK GUST TO 57 MPH AT 411 PM MDT.
Mar 18, 4:15 PM MDTHIGH SUST WINDS 4115 E Sinclair, WYWALCOTT JUNCTION WYDOT SITE. 41 MPH AVERAGE SUSTAINED WIND BETWEEN 415 AND 515 PM. PEAK GUST TO 57 MPH AT 411 PM MDT.
Mar 18, 4:31 PM MDTNON-TSTM WND GST 667 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED AT 54 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WWUS75 KCYS 181621
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 AM MDT MON MAR 18 2013

...WINDS TO STRENGTHEN AGAIN THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF SOUTHEAST WYOMING...

.WINDS WILL CONTINUE TO STRENGTHEN THROUGH THE DAY AS SURFACE
PRESSURE GRADIENT TIGHTENS ACROSS SOUTHEAST WYOMING. THIS WILL
COMBINE WITH STRONGER WINDS ABOVE GROUND LEVEL TO PRODUCE A PERIOD
OF STRONG WINDS ACROSS PORTIONS OF SOUTHEAST WYOMING.

WYZ104-109-190400-
/O.NEW.KCYS.HW.W.0018.130318T2000Z-130319T0400Z/
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...HANNA
1021 AM MDT MON MAR 18 2013

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING. 

* TIMING...2 PM THIS AFTERNOON THROUGH 10 PM THIS EVENING.

* WINDS...SOUTHWEST AT 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...TRAVEL WILL BE DIFFICULT FOR LIGHTWEIGHT AND HIGH 
  PROFILE VEHICLES. MOTORISTS SHOULD EXERCISE EXTREME CAUTION 
  WHEN DRIVING ALONG ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD
CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION
AND NEBRASKA DEPARTMENT OF ROADS ARE AVAILABLE BY CALLING
5 1 1 OR ON THE INTERNET.

&&

$$

WYZ106-110-116-117-190600-
/O.NEW.KCYS.HW.W.0018.130318T2000Z-130319T0900Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
1021 AM MDT MON MAR 18 2013

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM
MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM MDT
TUESDAY. 

* TIMING...2 PM THIS AFTERNOON THROUGH 3 AM TUESDAY MORNING.

* WINDS...SOUTHWEST AT 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...TRAVEL WILL BE DIFFICULT FOR LIGHTWEIGHT AND HIGH
  PROFILE VEHICLES. MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHEN
  DRIVING ALONG ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD
CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION
AND NEBRASKA DEPARTMENT OF ROADS ARE AVAILABLE BY CALLING
5 1 1 OR ON THE INTERNET.

&&

$$

HAHN
1 follow-up statement
646 
WWUS75 KCYS 190209
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
809 PM MDT MON MAR 18 2013

...HIGH WIND WARNING HAS BEEN CANCELLED...


WYZ106-110-116-117-190315-
/O.CAN.KCYS.HW.W.0018.000000T0000Z-130319T0900Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
809 PM MDT MON MAR 18 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS IN THE WARNED AREAS HAVE CONTINUED TO SHOW A SLOW DECREASE
IN INTENSITY THE PAST COUPLE HOURS AND ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS. THEREFORE...THE HIGH WIND WARNINGS HAVE BEEN
CANCELLED EARLY. WINDS WILL STILL GUST TO 50 MPH NEAR ARLINGTON
AND OUT BY RAWLINS THROUGH THE EVENING HOURS. MOTORISTS SHOULD
STILL USE CAUTION IF TRAVELING NEAR ARLINGTON...ELK MOUNTAIN AND
RAWLINS THROUGH THE EVENING HOURS.

$$

WYZ104-109-190315-
/O.CAN.KCYS.HW.W.0018.000000T0000Z-130319T0400Z/
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...HANNA
809 PM MDT MON MAR 18 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS IN THE WARNED AREAS HAVE CONTINUED TO SHOW A SLOW DECREASE
IN INTENSITY THE PAST COUPLE HOURS AND ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS. THEREFORE...THE HIGH WIND WARNING HAVE BEEN
CANCELLED EARLY. WINDS WILL STILL GUST TO 50 MPH NEAR RAWLINS AND
SINCLAIR THROUGH THE EVENING HOURS. MOTORISTS SHOULD STILL USE
CAUTION IF TRAVELING NEAR RAWLINS AND SINCLAIR THROUGH THE EVENING
HOURS.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 18, 9:19 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 18, 9:19 AM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
919 AM MDT MON MAR 18 2013

.UPDATE...
TWO POTENTIAL WEATHER IMPACTS OVER THE NEXT 24 HOURS. FIRST WILL
BE THE POSSIBILITY OF RAIN/SNOW SHOWERS ACROSS EAST CENTRAL
WYOMING AND THE NORTHERN NEBRASKA PANHANDLE LATER THIS AFTERNOON
AND EARLY THIS EVENING. DESPITE ABSENT QPF OUTPUT FROM 12Z
MODELS...A CLOSER LOOK AT 700MB EPV AND FRONTOGENESIS ALONG WITH
LIFTED INDICES THAT WILL NEAR ZERO...EXPECT AT LEAST THE CHANCE
FOR BANDED SHOWER ACTIVITY LATER TODAY. SO IN A RECENT UPDATE
ADDED SMALL PRECIP CHANCES IN THAT AREA. THE SECOND CONCERN WILL
THE POTENTIAL FOR A MARGINAL HIGH WIND EVENT FOR THE WIND PRONE
AREAS TONIGHT. WILL MAKE A DECISION ON WHETHER OR NOT THIS EVENT
WILL NECESSITATE A HIGHLIGHT BY EARLY AFTERNOON. FORECAST IN GOOD
SHAPE...WITH ONLY MINOR OTHER ADJUSTMENTS MADE. HAHN

&&

.PREV DISCUSSION... /ISSUED 354 AM MDT MON MAR 18 2013/

SHORT TERM...TODAY THROUGH WEDNESDAY.

TODAY...STRONG NORTHWEST FLOW ALOFT CONTINUES. PROGGED SURFACE
THROUGH 700 MB GRADIENTS SUGGEST WINDS WILL APPROACH HIGH WIND
CRITERIA ACROSS CARBON COUNTY THIS AFTERNOON...THOUGH BELIEVE HIGH
WIND THRESHOLDS WILL NOT BE EXCEEDED. THANKS FOR THE COORDINATION
RIVERTON.

ENOUGH MID LEVEL MOISTURE IN NORTHWEST FLOW ALOFT TO PRODUCE
SCATTERED TO NUMEROUS OROGRAPHIC SNOW SHOWERS OVER THE SNOWY AND
SIERRA MADRE RANGES. DRY ELSEWHERE.

TONIGHT...DECREASING MID LEVEL MOISTURE...THUS DECREASING OROGRAPHIC
SNOW SHOWERS OVER THE SNOWY AND SIERRA MADRE RANGES.

TUESDAY...HEIGHTS ALOFT BEGIN TO INCREASE AS THE NEXT LOW AMPLITUDE
SHORTWAVE RIDGE ALOFT MOVES OVER IDAHO. SLOW WARMING TREND DEVELOPS.
DRY DAY DUE TO LIMITED LOW AND MID LEVEL MOISTURE.

TUESDAY NIGHT...RIDGE ALOFT TRANSLATES INTO WESTERN WYOMING...
CONTINUING THE DRY TREND DUE TO LACK OF LOW AND MID LEVEL MOISTURE.

WEDNESDAY...LOW AMPLITUDE SHORTWAVE RIDGE ALOFT MOVES OVERHEAD WITH
MOIST WEST FLOW ALOFT SPREADING SCATTERED OROGRAPHIC SHOWERS OVER
CARBON COUNTY IN THE AFTERNOON...MOST NUMEROUS OVER THE SNOWY AND
SIERRA MADRE RANGES. WARMING TREND CONTINUES BASED ON HEIGHTS ALOFT
AND THICKNESS RISES.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
COOL AND UNSETTLED THROUGH THE LONG TERM FORECAST PERIOD. WILL START
OFF WITH INCREASING CLOUDS AND CHANCES FOR PRECIPITATION WEDNESDAY
NIGHT AS AN UPPER LEVEL TROUGH APPROACHES. MODELS HAVE TRENDED
SLOWLY WITH THE ARRIVAL OF THE UPPER TROUGH SO DID BACK OFF ON POPS
SOMEWHAT WEDNESDAY NIGHT BUT MAYBE NOT ENOUGH. WILL CONTINUE TO
WATCH THE TREND AND ADJUST ACCORDINGLY. MAIN CHANCE FOR
PRECIPITATION SHOULD BE LATER THURSDAY AND THROUGH THURSDAY NIGHT.
GIVEN THE SLOWER AND FARTHER SOUTH SOLUTIONS...THE STRONG UPPER LEVEL
DYNAMICS SHOULD BE OVER THE FORECAST AREA THURSDAY AND THURSDAY
NIGHT. NOT LOOKING AT A LOT OF MOISTURE WITH THIS SYSTEM...BUT COULD
SEE A QUARTER TO HALF INCH IN SOME PLACES GIVEN THE RIGHT TRACK OF
THE UPPER LEVEL LOW. IT SHOULD BE WARM ENOUGH THURSDAY AFTERNOON FOR
MOSTLY RAIN INTO THE PLAINS WITH A MIX OF RAIN AND SNOW WEST OF THE
LARAMIE RANGE. BY THURSDAY NIGHT COLDER AIR WILL FILTER ACROSS THE
AREA WITH PRECIPITATION CHANGING TO SNOW ACROSS THE FORECAST AREA.

FRIDAY THROUGH SUNDAY WILL CONTINUE TO SEE CHANCES FOR PRECIPITATION
BUT EXACT TIMING AND PLACEMENT OF SHOWER ACTIVITY VERY DIFFICULT TO
DETERMINE AT THIS TIME. GFS TRENDED TOWARD THE EC WITH THE UPPER
LEVEL TROUGH FARTHER WEST AND DIGGING FARTHER SOUTH. THIS WOULD MEAN
TEMPERATURES NEAR TO BELOW NORMAL THROUGH AT LEAST SUNDAY IF NOT
INTO MID NEXT WEEK. PRECIPITATION TYPE WILL BE A QUESTION AT LOWER
ELEVATIONS BUT SHOULD BE SNOW ACROSS THE HIGHER ELEVATIONS.

&&

.AVIATION...12Z TAF ISSUANCE...GUSTY WINDS WILL BE FOUND ACROSS THE
FORECAST AREA THROUGH THIS AFTERNOON. THERE CURRENTLY IS A LULL IN
THE WINDS OVER THE NEBRASKA PANHANDLE BUT GUSTS OVER 30 KTS WILL
OCCUR BY THIS AFTERNOON. OVER SOUTHEAST WYOMING GUSTS OVER 40 KTS
WILL BE COMMON DURING THE DAYLIGHT HOURS. VFR ACROSS THE FORECAST
AREA THROUGH THE TAF PERIOD. WINDS WILL BECOME LIGHT ACROSS THE
PLAINS THIS EVENING WITH SOME HIGHER GUSTS CONTINUE WEST OF THE
LARAMIE RANGE.

&&

FIRE WEATHER...MINIMAL CONCERNS AS AFTERNOON HUMIDITIES WILL REMAIN
ABOVE CRITICAL THRESHOLDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM/AVIATION...LIEBL
Hazardous weather outlook, Mar 18, 4:30 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
430 AM MDT MON MAR 18 2013

WYZ101>119-191030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
430 AM MDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL RETURN TO SOUTHEAST WYOMING TODAY BUT WILL NOT BE
QUITE AS STRONG AS MONDAY. WINDS WILL GUST BETWEEN 40 TO 55 MPH
THIS AFTERNOON WITH THE STRONGEST GUSTS FOUND ALONG AND WEST OF
THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SNOW MAINLY THURSDAY NIGHT. AT THIS TIME ANY
ACCUMULATIONS OUTSIDE OF THE MOUNTAINS ARE EXPECTED TO BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
430 AM MDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL RETURN TO THE WESTERN NEBRASKA PANHANDLE TODAY
BUT WILL NOT BE QUITE AS STRONG AS MONDAY. WINDS WILL GUST
BETWEEN 35 TO 45 MPH THIS AFTERNOON. WINDS WILL RAPIDLY DECREASE
THIS EVENING...BECOMING LIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SNOW MAINLY THURSDAY NIGHT. AT THIS TIME ANY
SNOW ACCUMULATIONS ARE EXPECTED TO BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

Nearby

High Wind Warnings in Wyoming, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.